Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Charleston, SC

September 3, 1998Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 3, 1998, 11:33 AM EDT for Jasper County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 11:33 AM EDT (15:33 UTC)
Expired
Sep 3, 1998, 12:05 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 11:38 AM EDTThunderstorm Wind 50Hardeeville, SCTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 9:45 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 031531 RRA
SVRCHS
SCC053-031605-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1133 AM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTH CAROLINA

* UNTIL 1205 PM EDT

* AT 1130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARDEEVILLE...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TILLMAN AT 1145 AM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

RVT/SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:45 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 3, 9:45 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
945 AM EDT THU SEP 03 1998

REMNANTS OF EARL CONTINUES TO TRACK NEWD TOWARD SE GEORGIA
AND S COASTAL SC. WILL CONTINUE TO EXTRAPOLATE EARLS REMNANTS
AS MID SHIFT DID. BASED ON CURRENT SATELLITE...LOOKS LIKE
EARL MAY BE MOVING A LITTLE MORE EAST AND A LITTLE
FASTER THAN NHC/S TRACK. WE PROBABLY WILL NOT EXPERIENCE
ANY SERIOUS FLOODING DOWN HERE WITH THE HIGH FFG.

CWF...WINDS ARE BECOMING SE AND SEAS ARE SLOWLY INCRSG.
LITTLE CHG ANTICIPATED.

JH

In the hours before

Special weather statement, Sep 3, 7:20 AM EDT, 4 hours 13 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>050-031715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
720 AM EDT THU SEP 3 1998

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA:

ALLENDALE         BEAUFORT        BERKELEY          CHARLESTON
COLLETON          DORCHESTER      HAMPTON           JASPER

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA:

BRYAN             BULLOCH         CANDLER            CHATHAM
EFFINGHAM         EVANS           JENKINS            LIBERTY
LONG              MCINTOSH        SCREVEN            TATTNALL

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT...
THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST
ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER
THE AREA THROUGHOUT THE DAY.

THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS
AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED
LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM
,THE WEATHER SERVICE.

HARRISON
Special weather statement, Sep 3, 7:20 AM EDT, 4 hours 13 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>050-031715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
720 AM EDT THU SEP 3 1998

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA:

ALLENDALE         BEAUFORT        BERKELEY          CHARLESTON
COLLETON          DORCHESTER      HAMPTON           JASPER

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA:

BRYAN             BULLOCH         CANDLER            CHATHAM
EFFINGHAM         EVANS           JENKINS            LIBERTY
LONG              MCINTOSH        SCREVEN            TATTNALL

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT...
THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST
ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER
THE AREA THROUGHOUT THE DAY.

THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS
AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED
LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM
,THE WEATHER SERVICE.

HARRISON
Local storm report, Sep 3, 9:01 AM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    HINESVILLE                GA   WIND DAMAGE
09/03/98   LIBERTY                        POWERLINES DOWN.

0630 AM    SAVANNAH                  GA   WIND DAMAGE
09/03/98   CHATHAM                        LIMBS AND POWERLINES DOWN.

0645 AM    RIDGELAND                 SC   WIND DAMAGE
09/03/98   JASPER                         CAR BLOWN OFF THE ROAD.

0650 AM    3E BEAUFORT               SC   WIND DAMAGE
09/03/98   BEAUFORT                       TREES DOWN ON ST HELENA
                                          ISLAND

0838 AM    BEAUFORT                  SC   TORNADO
09/03/98   BEAUFORT                       TORNADO SPOTTED BY
                                          EMERGENCY MANAGER.
                                          TRA>ILERS DESTROYED
                                          HOUSE MOVED OFF FOUNDATION
                                          3 MISSING.

HARRISON

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSJasper47 min
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSBeaufort47 min
Sep 3, 8:16 AM EDTTornado WarningCHSBeaufort49 min
Sep 3, 8:40 AM EDTTornado WarningCHSColleton30 min
Sep 3, 10:28 AM EDTSevere Thunderstorm WarningCHSCharleston47 min
Sep 3, 12:04 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Sep 3, 1:05 PM EDTSevere Thunderstorm WarningCHSBerkeley50 min
Sep 3, 1:09 PM EDTTornado WarningCHSBerkeley46 min
Sep 3, 1:21 PM EDTTornado WarningCHSColleton49 min
Sep 3, 1:49 PM EDTTornado WarningCHSDorchester46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.